Winter Weather, Hancock
- When
- February 27, 6:00 PM CST to 11:30 PM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
Low pressure tracked from the southern Plains to central Missouri and then to northern Indiana on February 27-28, 2011. Warmer moist air flowing ahead of the system developed rain across the region during the evening of February 27.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low pressure tracked from the southern Plains to central Missouri and then to northern Indiana on February 27-28, 2011. Warmer moist air flowing ahead of the system developed rain across the region during the evening of February 27. However, colder air sweeping in from the west turned the rain over to a wintry mix of freezing rain, sleet and snow later in the evening and overnight. Temperatures fell from the 30s into the mid to upper 20s. Even a few thunderstorms developed in the transition during the evening. One thunderstorm near Tennessee, Illinois in McDonough county produced dime to nickel size hail. The bulk of the mixed precipitation fell across southeast Iowa, northwest and western Illinois and extreme northeast Missouri. Ice accumulations were less than 1/4 inch and were mainly on elevated surfaces such as trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 27, 3:19 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CST SUN FEB 27 2011
.SYNOPSIS...
A CHALLENGING FORECAST WITH FAST MOVING PLAINS SHORT WAVE INTERACTING
WITH STATIONERY ARCTIC FRONT OVER MISSOURI. INITIALIZATION AND
VERIFICATION STRONGLY SUPPORTS USE OF HI-RES ECMWF FORCING. COLD AIR
IN PLACE POORLY HANDLED WITH ALL SOLUTIONS TOO MILD. UPPER AIR
ANALYSIS SUPPORTS FAST MOVEMENT EAST OF UPPER LOW COMPLEX NOW IN NEW
MEXICO. QUIET...DRY WITH NEAR NORMAL TEMPERATURES INTO LATE THIS
WEEK IN ZONAL FLOW.
&&
.SHORT TERM...TONIGHT AND MONDAY...
TONIGHT...NOWCAST TOOLS SUPPORT AREAS OF RAIN TO SPREAD ACROSS
SOUTH 1/3 TO 1/2 SECTIONS BETWEEN 6 AND 10 PM. STRONG EVAPORATIVE
COOLING TO RESULT IN RAIN BECOMING FREEZING RAIN NORTH OF HIGHWAY
34 IN IOWA BY OR SHORTLY AFTER 01Z. PROGRESSIVE 925-850 FRONT TO
RESULT IN SHARP DROP-OFF IN PRECIPITATION WITH AREAS NORTH OF I-80
TO SEE LIGHT OR NO SIGNIFICANT PRECIPITATION. THE EVAPORATIVE
COOLING WILL RESULT IN FREEZING RAIN TRANSITIONING OVER TO SLEET
WITHIN 3 OR SO HOURS. THIS IS KEY AS IF SLOWER...THEN HIGHER ICE
AMOUNTS SUGGESTED OF GREATER THAN .25 INCH. THIS THE MAIN CONCERN
TO PASS ON TO EVENING SHIFT.
PRECIPITATION TO CHANGE OVER TO SNOW FROM NW TO SE OVERNIGHT AS COLD
AIR MOVES IN. THE BANDS OF FREEZING RAIN AND MIXTURE OF SLEET AND
FREEZING RAIN TO SLIDE SOUTHEAST LATE EVENING AND OVERNIGHT ARRIVING
ALONG IA/MO BORDER NEAR OR SHORTLY BEFORE MIDNIGHT. SNOW AMOUNTS OF
HALF INCH TO LOCALLY 2 PLUS INCHES WITH ICE OF .1 TO .2 TENTHS
SUGGESTED ALONG AND SOUTH OF I-80. HENCE...WILL HAVE A 2 SECTION
WINTER WEATHER ADVISORY FOR I-80 TO JUST NORTH OF HIGHWAY 34 IN
IOWA FROM 01-12 Z AND LOCATIONS ALONG AND SOUTH OF HIGHWAY 34
STARTING AT 05Z UNTIL 12Z. NE TO N WINDS WILL INCREASE TO 10 TO 25
MPH. AGAIN...CONCERN IS POSSIBLE NEED TO UPGRADE PART OF ADVISORY TO
WARNING FOR HIGHER ICE ACCUMULATIONS...THIS RISK SHOULD BE KNOWN
BY 10 PM.
MONDAY...SUNNY AND COLD WITH HIGHS UPPER 20S NORTH TO LOWER 30S SOUTH
SECTIONS WITH A BRISK NORTH WIND OF 10 TO 20+ MPH. ..NICHOLS..
.LONG TERM...MONDAY MONDAY THROUGH NEXT SUNDAY...
ZONAL MID LEVEL FLOW IS EXPECTED TO PREVAIL THROUGH THE WEEK INTO
NEXT WEEKEND...RETURNING TEMPERATURES TO NEAR AND ABOVE NORMAL. A
SERIES OF WEAK SYSTEMS...ESPECIALLY LATE WEEK INTO THE WEEKEND WILL
PROVIDE CHANCES FOR LIGHT PRECIPITATION.
MONDAY NIGHT...HIGH PRESSURE TRANSLATES SOUTHEAST ACROSS THE AREA.
INITIALLY CLEAR SKIES AND SNOW COVER SHOULD ALLOW AT LEAST THE NORTH
AND NORTHEAST TO COOL TO LOWS INTO THE TEENS BY LATE EVENING.
INCREASING SW SURFACE WINDS AND POTENTIAL FOR HIGH CLOUDS WOULD THEN
LIMIT FURTHER COOLING AND POSSIBLY ALLOW TEMPERATURES TO RISE SOME
TOWARD SUNRISE TUESDAY.
COLD FRONT THEN DROPS SOUTHEAST OUT OF THE NORTHERN PLAINS ACROSS
THE REGION TUE NIGHT. AHEAD OF THIS FRONT...A PREFRONTAL SW FLOW AND
AT LEAST PARTIAL SUNSHINE TUESDAY SHOULD PUSH TEMPERATURES BACK INTO
AT LEAST THE 40S AS DEPICTED BY THE GFS/MAV GUIDANCE. THE 12Z
NAM/MET GUIDANCE LOOKS UNREASONABLY COOL WITH HIGHS LIMITED TO THE
30S OVER MUCH OF THE AREA. FOLLOWING AN EVENING FROPA...TEMPERATURES
OVERNIGHT INTO WED WILL LIKELY RETURN TO NEAR TO BELOW NORMAL AND
THUS HAVE HIGHS IN THE 30S AND LOWS IN THE MID TEENS AND 20S.
A STRONGER SYSTEM WITH BETTER MOISTURE AVAILABILITY IS DEPICTED TO
AFFECT THE REGION WITH CHANCES FOR RAIN WITH A WARM FRONT THU
AFTERNOON...THEN RAIN AND POSSIBLY A MIX OF RAIN AND SNOW IN THE
NORTH...THU NIGHT INTO AT LEAST FRI MORNING WITH A COLD FRONTAL
PASSAGE. MODELS CONTINUE TO HAVE POOR AGREEMENT ON TIMING AND
DETAILS...AND THUS WILL CONTINUE TO BROAD BRUSH WITH CHANCE POPS
CENTERED ON THU NIGHT. THE FRONT IS SHOWN SETTING UP SOUTHEAST OF
THE AREA FRI NIGHT WITH ONE OR MORE WAVES OF LOW PRESSURE RIPPLING
NORTHEAST SENDING ROUNDS OF PRECIPITATION ACROSS ESPECIALLY THE
SOUTHEAST FRIDAY AND HAVE CHANCE POPS FOR WHAT COULD BE EITHER RAIN
OR SNOW. BEYOND...MODELS INDICATE A MORE VIGOROUS UPPER LEVEL WAVE
PASSING THROUGH OVER THE WEEKEND...BUT THIS SYSTEM BECOMES NEARLY
OUT OF PHASE BETWEEN THE GFS AND ECMWF. WITH LOW CONFIDENCE IN
CRITICAL TIMING AND THERMAL AND MOISTURE FIELDS CANNOT JUSTIFY GOING
BEYOND SLIGHT CHANCES FOR PRECIPITATION. ..SHEETS..
&&
.AVIATION...
IFR TO LIFR CONDITIONS TO THROUGH 09Z. CIGS 200 TO 800 FT AND VSBYS
OF .5 TO 2 MILES. FREEZING RAIN...SLEET AND SNOW TO OCCUR AT MLI AND
BRL TERMINALS. MIXED PRECIPITATION LIKELY AT CID TERMINAL FROM 01Z
UNTIL ABOUT 08Z. CHANCE OF SNOW AT DBQ THIS EVENING UNTIL 06Z. VFR
CONDITIONS TO OVERSPREAD ALL TERMINALS FROM NORTH TO SOUTH BETWEEN 09
AND 12Z AS COLD AIR MOVES IN AND DISTURBANCE SLIDES EAST. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 6 AM CST
MONDAY FOR DES MOINES-LEE-VAN BUREN.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 6 AM CST
MONDAY FOR HENRY IA-JEFFERSON-KEOKUK-LOUISA-MUSCATINE-SCOTT-
WASHINGTON.
IL...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 6 AM CST
MONDAY FOR BUREAU-HANCOCK-HENDERSON-MCDONOUGH-PUTNAM-WARREN.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 6 AM CST
MONDAY FOR HENRY IL-MERCER-ROCK ISLAND.
MO...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 6 AM CST
MONDAY FOR CLARK-SCOTLAND.
&&
NICHOLS/SHEETSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 355 PM CST SUN FEB 27 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-282200- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 355 PM CST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTRY MIX OF PRECIPITATION IS EXPECTED OVERNIGHT AND A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE OUTLOOK AREA ROUGHLY ALONG AND SOUTH OF INTERSTATE 80. A MIXTURE OF RAIN...FREEZING RAIN...SLEET AND SNOW IS EXPECTED ACROSS THE REGION. THE MIXED PRECIPITATION IS THEN EXPECTED TO CHANGE OVER TO LIGHT SNOW BEFORE ENDING EARLY MONDAY MORNING. LIGHT ICE ACCUMULATIONS WILL BE POSSIBLE...ALONG WITH 1 TO 2 INCHES OF SNOW AND SLEET. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT FOR MORE COMPLETE AND UP TO DATE INFORMATION ON THIS WINTER STORM. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...HOWEVER...REPORTS OF SLEET OR ICE ACCUMULATIONS WOULD BE GREATLY APPRECIATED. SHEETS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 507 PM CST SUN FEB 27 2011 IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-280115- KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN- LEE-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO... FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB... MEMPHIS...KAHOKA 507 PM CST SUN FEB 27 2011 ...AREAS OF DENSE FOG THIS EVENING... AREAS OF DENSE FOG WITH VISIBILITIES UNDER 1/2 MILE WILL BE POSSIBLE THIS EVENING. THE VISIBILITIES SHOULD IMPROVE AS RAIN OR FREEZING RAIN SPREADS OVER THE AREA EARLY THIS EVENING AND WINDS INCREASE OUT OF THE NORTH. MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION AND ALLOW ADDITIONAL TRAVEL TIME. USE LOW BEAMS...REDUCE SPEED...AND ALLOW FOR PLENTY OF ROOM BETWEEN YOU AND OTHER CARS.
The Quad Cities radar (KDVN), 143 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
12 winter weather, 1 hail. Local standard time, as filed.
A trained spotter reported 0.15 inch ice accumulation 1 mile west of Cambridge.
A trained spotter about 2 miles southwest of Tennessee measured dime to nickel size hail.
A trained spotter at Freeport reported ice accumulations of 1/8 inch, with the freezing rain mixed with snow and sleet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286764, 286765, 286771, 286767, 286777, 287090, 286770, 286775, 286834, 286762, 286832, 286774, 286833.